Recent headlines linking COVID-19 vaccines to facial filler swelling have worried many patients but Meyer Clinic Medical Director Dr Annelize Meyer, says: The risk is rare; get vaccinated – and don’t be worried about getting dermal fillers in the future.
The issue arose after it was reported that three patients with dermal fillers had adverse reactions to the Moderna COVID-19 vaccine. In two of these cases localised facial swelling occurred after vaccination, and in one – lip angioedema – two days after vaccination.
The three reported incidents were extremely rare, and the facial swelling reactions were mild and either resolved itself or responded quickly to oral steroids and/or oral antihistamines. None of the cases required hospitalisation, none were considered life-threatening, and there appears to be no long-term complications in those who reported having facial swelling after receiving the COVID-19 vaccine. It is worth noting that there have been no reported cases in patients receiving the Pfizer or Oxford COVID-19 vaccine.
Speaking about the link between COVID-19 vaccines and facial filler swelling, Dr Meyer says:
“I understand why people would be concerned about this possible link between the COVID-19 vaccine and dermal filler swelling but this is an extremely rare side effect. Swelling is highly treatable with antihistamines and steroids and in most cases would resolve itself.”
So, what does Dr Meyer believe to be the cause of the reaction?
“It is likely that the swelling is caused by an inflammatory reaction,” explains Dr Meyer. “Swelling is the body’s natural response when it ramps up the immune system, which is the underlying goal of any vaccine.
“But it’s worth noting that it’s not only the COVID-19 vaccine that might trigger this reaction. I always advise my patients that viruses such as the common cold, flu and shingles can also trigger swelling – again this is because your immune system is being activated. Also, if you are allergic to medication, this may trigger a similar response in your fillers.”
What does Dr Meyer advise for those people with dermal fillers who are offered a COVID-19 vaccination?
“While dermal filler patients should be aware of the possibility of localised swelling in response to the Moderna COVID-19 vaccine – which, I hasten to add, we do not yet have in the UK – it’s important to remember that these cases are rare and the effects easily treatable.
“Patients should consider the benefits of receiving the vaccine along with the reported risks and speak to their health care provider if they have any particular concerns.
“Given the current data available, having a history of dermal fillers should definitely not stop someone from being vaccinated.
“The risks from acquiring and being infected with the COVID-19 virus far outweigh the risks from a reaction to one of the vaccines if the patient has a history of using dermal fillers. Similarly, patients who have had the vaccine should not stop from getting facial fillers in the future.
At Meyer Clinic, we advise our patients that they should not have either dermal fillers or Profhilo® in the two weeks’ before of four weeks’ after their COVID-19 vaccination.
However, a word of warning from Dr Meyer…
“It’s really important that patients do a lot of research on the practitioner they are going to see for dermal fillers, Profhilo® and, indeed, anti-wrinkle injections. These are highly-skilled aesthetic treatment and should only be administered by a regulated health professional, someone who is an expert in both the injection of dermal fillers and management of complications arising from them.”
If you have any concerns about this issue, Dr Meyer is happy to advise. Book in for an online consultation with her on 01243 771455 or email firstname.lastname@example.org
The information in this blog is accurate as of time of publication. However, as the situation surrounding COVID-19 continues to evolve, it’s possible that some data may have change since that date. We encourage patients to stay informed by visiting WHO, the NHS, and local public health department resources.